Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 35, NWS Midland/Odessa, TX

July 4, 2010Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2010, 4:12 AM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2010, 4:12 AM CDT (09:12 UTC)
Expired
Jul 4, 2010, 8:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WGUS54 KMAF 040912
FFWMAF
TXC371-443-041300-
/O.NEW.KMAF.FF.W.0035.100704T0912Z-100704T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 AM CDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LARGE AREA OF SHOWERS PRODUCING HEAVY RAINFALL ACROSS MUCH OF 
  TERRELL AND SOUTHEASTERN PECOS COUNTIES...MOVING SLOWLY TO THE
  NORTH AT 10 TO 15 MPH. MUCH OF THE WARNED AREA HAS RECEIVED AS MUCH
  AS 3 TO 6 INCHES OF RAINFALL THE PAST COUPLE OF DAYS...AND
  ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING OF
  CITY STREETS AND URBAN AREAS...CREEKS AND STREAMS...RURAL 
  ROADS...LOW WATER CROSSINGS...HILLY TERRAIN...AND LOW LYING AREAS.  

* HEAVY RAINFALL AND FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  BAKERSFIELD...
  IRAAN...
  SHEFFIELD...
  THE TERRELL GAS PLANT...
  DRYDEN...
  SANDERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY.

&&

LAT...LON 2979 10215 2997 10244 3033 10294 3100 10233
      3096 10192 3082 10183 3076 10184 3075 10180
      3070 10181 3065 10175 3064 10164 3054 10164
      3047 10168 3045 10172 3034 10166 3033 10173
      3029 10176 2979 10175

$$
1 follow-up statement
511 
WGUS74 KMAF 041137
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 AM CDT SUN JUL 4 2010

TXC371-443-041300-
/O.CON.KMAF.FF.W.0035.000000T0000Z-100704T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
637 AM CDT SUN JUL 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
TERRELL AND SOUTHEASTERN PECOS COUNTIES...

AT 626 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
COVERING PORTIONS OF FARM TO MARKET ROAD 2400 IN NORTHERN TERRELL 
COUNTY. FLOODING HAS ALSO BEEN REPORTED ON HIGHWAY 349 SOUTH OF
SHEFFIELD...AND ALSO NEAR THE COMMUNITY OF IRAAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 2979 10215 2997 10244 3033 10294 3100 10233
      3096 10192 3082 10183 3076 10184 3075 10180
      3070 10181 3065 10175 3064 10164 3054 10164
      3047 10168 3045 10172 3034 10166 3033 10173
      3029 10176 2979 10175

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:57 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 12:57 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT SUN JUL 4 2010

.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW.

&&

.AVIATION...
SCATTERED TO NUMEROUS RAIN SHOWERS WILL CONTINUE TO DEVELOP
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. MVFR
CEILINGS MAY LOWER TO IFR/LOCALIZED LIFR THRESHOLDS PRIOR TO 12Z.
MVFR VISIBILITY RESTRICTIONS WILL ALSO BE POSSIBLE THROUGH THE
EARLY MORNING HOURS...ESPECIALLY NEAR HEAVIER SHOWERS. SOUTH TO
SOUTHEAST WINDS AROUND 10 KNOTS WILL GENERALLY PREVAIL DURING THE
OVERNIGHT HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT SUNDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...WARD...
     WINKLER.

     FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

21
Hazardous weather outlook, Jul 3, 6:04 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SAT JUL 3 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
604 PM CDT SAT JUL 3 2010 /504 PM MDT SAT JUL 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING
FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. DUE TO EARLIER
RAINFALL AND THE POTENTIAL FOR ADDITIONAL AREAS OF HEAVY RAIN
TONIGHT...FLASH FLOODING REMAINS A CONCERN. THE POTENTIAL IS
ALSO INCREASING FOR RAPID RISES IN RIVER LEVELS AND POSSIBLE
FLOODING ALONG THE RIO GRANDE AND PECOS RIVERS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAIN WILL BE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT
ESPECIALLY EAST OF A LINE FROM NEAR SEMINOLE...TO ANDREWS... TO
FORT STOCKTON...AND TO THE BIG BEND AREA. A FLASH FLOOD WATCH IS
IN EFFECT FOR THESE AREAS THROUGH SUNDAY EVENING. HYDROLOGIC
CONCERNS ARE EXPECTED TO REMAIN HIGH SUNDAY ALONG PARTS OF THE
RIO GRANDE AND PECOS RIVERS INCLUDING TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:20 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 8:32 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 3, 9:29 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 3, 10:45 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 10:55 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 12:49 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 1:42 AM CDTFlash Flood WarningMAFDawson, Gaines3 hr
Jul 4, 2:16 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 4, 2:43 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jul 4, 3:18 AM CDTAreal Flood AdvisoryMAFUpton3 hr
Jul 4, 4:26 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Jul 4, 4:47 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 4:48 AM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Jul 4, 8:00 AM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jul 4, 10:55 AM CDTFlash Flood WarningMAFUpton3 hr
Jul 4, 4:00 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 6:40 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.